Colorado, 2010

Hail in Colorado, June 6, 2010

June 6, 2010 · NWS GLD · 1 event in 1 county or zone

Thunderstorms moved across Cheyenne County overnight resulting in an isolated report of marginally severe hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Thunderstorms moved across Cheyenne County overnight resulting in an isolated report of marginally severe hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 5, 9:18 PM MST, 2 hours 52 minutes earlier.

Area forecast discussion, Jun 5, 9:18 PM MST, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1018 PM MDT SAT JUN 5 2010

.DISCUSSION...
228 PM MDT SAT JUN 5 2010

A RIDGE WILL BE OVER THE ROCKIES AND THEN SHIFT INTO THE PLAINS AND
THEN FLATTEN SOME MON NIGHT/TUE. SURFACE HIGH PRESSURE WILL BE
OVER THE CENTRAL PLAINS TONIGHT THROUGH SUN NIGHT. A SURFACE TROUGH
WILL MOVE INTO EASTERN COLORADO ON MON/TUE. THE TROUGH WILL MOVE
SOUTH TUE FOLLOWED BY HIGH PRESSURE.

THROUGH SUNDAY NIGHT SUBSIDENCE WILL BE OVER THE REGION SO POPS WILL
BE NIL. ALSO FOR SUN H7 TEMPERATURES ARE FROM 12-13 C ACROSS THE
WESTERN  FA. FOR MON/MON NIGHT THE NAM BRINGS A SHORTWAVE OVER THE
RIDGE. THERE ARE SOME DECENT UPWARD VERTICAL VELOCITIES ASSOCIATED
WITH IT SO WILL KEEP CURRENT CHANCE POPS. SUBSIDENCE FOLLOWS BEHIND
THE WAVE AND CONTINUES THROUGH TUE/TUE NIGHT. PLAN TO PULL SLIGHT
CHANCE POPS FOR TUE/TUE NIGHT.

CONSIDERED POSSIBILITY FOR SOME PATCHY FOG TONIGHT BUT BOUNDARY
LAYER RH IS ONLY IN THE UPPER 70 PERCENT RANGE SO WILL LEAVE OUT. DO
EXPECT STRATUS OVER THE AREA UNTIL AFTER 06Z WHICH SHOULD LINGER
UNTIL MID MORNING.

850 TEMPERATURES WARM TO AROUND 34 C ON MONDAY AND THEN COOL BEHIND
THE TROUGH PASSAGE ON TUE. MAX TEMPERATURES WILL RISE INTO THE MID
80S SUN AND NEAR 100 MON COOLING BACK TO THE MID 80S TUE. MIN
TEMPERATURES WILL BE IN THE LOWER 60S.

IN THE EXTENDED...A BROAD RIDGE CONTINUES OVER THE PLAINS THROUGH
THU. BY THU NIGHT FLOW BECOMES SOUTHWEST OVER THE CENTRAL PLAINS IN
ADVANCE OF THE NEXT LOW MOVING INTO THE PACIFIC NORTHWEST. A SURFACE
TROUGH WILL PERSIST OVER EASTERN COLORADO THROUGH THE PERIOD. THE
GFS ADVERTISES SEVERAL WAVES COMING THROUGH THE FLOW BUT FORECAST
SOUNDINGS ARE DRY AND INDICATE A STRONG CAP. DUE TO THIS UNCERTAINTY AM
NOT INCLINED GO MORE THAN A SLIGHT CHANCE WITH MOST PERIODS DRY
THROUGH SAT. A WARMING TREND IS AHEAD AS 850 TEMPERATURES RISE TO
THE LOWER 30S THU/FRI. A FRONT WILL BRING COOLER TEMPERATURES SAT.
HIGH TEMPERATURES SHOULD RISE INTO THE LOWER 90S THU/FRI COOLING TO
THE MID/UPPER 80S SAT. MIN TEMPERATURES WILL RANGE IN THE 60S.

FS
&&

.AVIATION...
1018 PM MDT SAT JUN 5 2010

FOR THE 06Z TAFS...VFR CONDITIONS WILL CONTINUE AT KGLD/KMCK. WEAK
CONVECTION CONTINUES ACROSS EASTERN COLORADO...BUT TREND HAS BEEN TO
WEAKEN AND DISSIPATE AS IT APPROACHES KANSAS. GIVEN LITTLE IF ANY
INSTABILITY THIS FAR EAST...THAT SHOULD CONTINUE TO BE THE CASE.
SOUTHEAST SURFACE WINDS WILL RESUME ON SUNDAY ON PERIPHERY OF
SURFACE HIGH...BREEZY AT TIMES AT KGLD.

024
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Jun 5, 5:14 PM MST, 6 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
614 PM MDT SAT JUN 5 2010

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-061200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
614 PM MDT SAT JUN 5 2010 /714 PM CDT SAT JUN 5 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TONIGHT

A FEW THUNDERSTORMS WILL MOVE ACROSS EASTERN COLORADO THROUGH 9 PM
MDT. THESE STORMS WILL NOT BE SEVERE...BUT WILL PRODUCE DANGEROUS
CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS MONDAY AFTERNOON AND
EVENING. IT WILL BE POSSIBLE THAT SOME OF THESE THUNDERSTORMS
COULD BECOME SEVERE.

THUNDERSTORMS WILL ALSO BE POSSIBLE WEDNESDAY AND WEDNESDAY
NIGHT...HOWEVER THE PROBABILITY FOR SEVERE THUNDERSTORMS REMAINS
LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED TONIGHT.

MENTZER

In the hours before

Special weather statement, Jun 5, 11:42 PM MST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1242 AM MDT SUN JUN 6 2010

COZ092-060730-
CHEYENNE COUNTY-
1242 AM MDT SUN JUN 6 2010

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHEYENNE COUNTY IN EAST CENTRAL COLORADO...

AT 1238 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 5 MILES EAST OF KIT CARSON...AND MOVING EAST
AT 40 MPH.

A LARGE AMOUNT OF SMALL HAIL...WINDS TO 50 MPH...HEAVY RAINFALL AND
FREQUENT CLOUD TO GROUND LIGHTNING ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

BULLER

The radar

The Goodland radar (KGLD), 78 km away, was scanning. The volume nearest the first event began at 07:10 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Cheyenne

When
June 6, 12:10 AM MST
Where
Cheyenne County, 2.56 mi WNW of Salis
Measured
0.88 in hail
Reported by
Public
Coordinates
38.850, -102.310

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2010Every state in 2010This day in weather historyWarnings in Colorado, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 228454.